Texas, 2008

Wildfire in Texas, July 26, 2008

July 26, 2008 · NWS AMA · 1 event in 1 county or zone

The wildfire began around 1600 CST approximately seven miles south of Kellerville in southwestern Wheeler County. The wildfire occurred just east of Farm to Market Road 1443 and roughly two and a half miles north of Interstate 40.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The wildfire began around 1600 CST approximately seven miles south of Kellerville in southwestern Wheeler County. The wildfire occurred just east of Farm to Market Road 1443 and roughly two and a half miles north of Interstate 40. The cause of the wildfire was determined to be farm equipment use and the wildfire scorched approximately three hundred and twenty acres. A total of five fire departments responded to the wildfire. No structural damage was reported...however one home and two other structures were saved. No injuries were reported. The wildfire was contained around 1900 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 26, 2:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 26, 2:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT SAT JUL 26 2008

.DISCUSSION...
FORECAST CONCERNS HINGE ON PRECIP CHANCES THE NEXT COUPLE OF DAYS.

UPPER RIDGE CONTINUES TO HOLD ON STRONG OVER THE SOUTHERN PLAINS
ALTHOUGH SEVERAL S/WV TROUGHS ROTATING AROUND THE PERIPHERY OF THE
RIDGE HAS LEAD TO A SOME WEAKENING OF THIS FEATURE. GOES WATER VAPOR
IMAGERY SHOWS BAND OF MOISTURE ASSOCIATED WITH THE DECAYING DOLLY
SHIFTING FURTHER TO THE EAST THIS AFTERNOON. SOME OF THE 12Z MODEL
RUNS HAS LATCHED ONTO THIS INCREASE IN MOISTURE AND BRUSHES SOME QPF
INTO THE FAR SOUTHWESTERN PORTION OF THE CWA. REGIONAL RADAR MOSAICS
SHOW SHOWERS AND THUNDERSTORMS OVER THE CENTRAL PORTION OF NEW MEXICO
ATTM. ALTHOUGH NONE OF THESE SHOWERS LOOK TO AFFECT THE WESTERN
PORTIONS OF THE PANHANDLES ANYTIME SOON...WENT AND LEFT IN THE SLIVER
OF POPS IN THE FAR SOUTHWEST TEXAS PANHANDLE TONIGHT.

MODEL GUIDANCE INDICATES NOT A WHOLE LOT OF CHANGE WITH THIS
UNSEASONABLE LARGE AMPLITUDE UPPER AIR PATTERN...ALTHOUGH THEY DIFFER
ON THE PLACEMENT OF ANY PRECIP THAT WILL AFFECT THE PANHANDLES.
THE EURO IS MORE AGGRESSIVE AS IT SHOWS THE REMNANTS OF DOLLY MOVING WEST
AND THEN NORTHEAST TOWARD KANSAS WHILE THE GFS SHUNTS THE PRECIP
FURTHER TO THE SOUTH. GIVEN THESE MODEL UNCERTAINTIES...DIDN/T MAKE A
WHOLE LOT OF CHANGES TO POPS ALTHOUGH DID SPREAD MENTION OF POPS A
BIT FURTHER INTO THE PANHANDLES SUN NIGHT WITH MOISTURE PUSHING A
LITTLE FURTHER TO THE EAST. UPPER TROUGH IS EXPECTED TO SLOWLY TRACK
ACROSS THE PLAINS AND WILL INCREASE OUR PRECIP CHANCES MON NIGHT AND
AGAIN TUE NIGHT. REMAINDER OF THE FORECAST WAS ESSENTIALLY UNTOUCHED
WITH RIDGE NEAR THE AREA.

IN TERMS OF TEMPS...HIGHS THE NEXT COUPLE OF DAYS WILL CLIMB WELL
INTO THE 90S WITH EVEN SOME AREAS TOUCHING INTO THE CENTURY MARK
ONCE AGAIN.

CLK

&&

.FIRE WEATHER...
ALTHOUGH ABOVE NORMAL TEMPS WILL CONTINUE THE NEXT SEVERAL
DAYS...FIRE WEATHER CONCERNS ARE EXPECTED TO REMAIN LOW AS DAYTIME
RELATIVE HUMIDITIES CONTINUE AT OR ABOVE 20 PERCENT. IN ADDITION
SOUTHERLY 20 FOOT WINDS AT 10 TO 15 MPH ARE EXPECTED.

CLK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                68  94  68  96  67 /  10  10  20  10  20
BEAVER OK                  70 100  68 100  72 /   5  10  10   5  20
BOISE CITY OK              65  93  66  94  65 /  10  10  20  10  20
BORGER TX                  73  98  72 101  72 /  10  10  10  10  20
BOYS RANCH TX              67  99  67  97  67 /  10  10  20  20  20
CANYON TX                  68  94  67  95  66 /  10  10  20  10  20
CLARENDON TX               69  96  69  99  70 /  10   5  10  10  10
DALHART TX                 64  97  65  95  66 /  10  10  20  20  20
GUYMON OK                  67  99  69 100  69 /   5  10  10  10  20
HEREFORD TX                67  93  65  94  65 /  10  10  20  20  20
LIPSCOMB TX                73  99  70  99  71 /   5   5  10   5  10
PAMPA TX                   72  97  69  99  70 /   5   5  10  10  10
SHAMROCK TX                72  98  70 101  71 /   5   5  10   5  10
WELLINGTON TX              71 100  71 101  72 /   5   5  10   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/05
Hazardous weather outlook, Jul 26, 12:00 PM CST, 4 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT JUL 26 2008

OKZ001>003-TXZ001>020-271100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EXTREME
SOUTHWEST TEXAS PANHANDLE THIS EVENING...GENERALLY WEST OF VEGA AND
HEREFORD. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY EVENING ACROSS THE
WESTERN TWO THIRDS OF THE OKLAHOMA PANHANDLE...AND THE WESTERN HALF
OF THE TEXAS PANHANDLE. THERE IS ALSO A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHWEST HALF OF
THE TEXAS PANHANDLE MONDAY NIGHT. THE SLIGHT CHANCE OF THUNDERSTORMS
WILL EXPAND TO INCLUDE ALL OF THE PANHANDLES TUESDAY NIGHT. SEVERE
STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wheeler

When
July 26, 4:00 PM CST to 7:00 PM CST
Where
Wheeler forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119350.